Hail, Thayer
- When
- September 13, 2:11 PM CST
- Where
- Thayer County, Alexandria
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.250, -97.380
This Monday afternoon and evening featured the last fairly widespread severe weather event of the 2010 convective season in South Central Nebraska, as moisture and instability increased along an east-west quasi-stationary surface front aligned near the Nebraska-Kansas state line. All severe weather events involved large hail and focused south of Interstate 80.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
This Monday afternoon and evening featured the last fairly widespread severe weather event of the 2010 convective season in South Central Nebraska, as moisture and instability increased along an east-west quasi-stationary surface front aligned near the Nebraska-Kansas state line. All severe weather events involved large hail and focused south of Interstate 80. As storms first developed across the area at mid-afternoon, the mesoscale environment was ripe for organized severe weather with around 40 knots of deep-layer vertical wind shear, and 3000 J/kg mixed-layer CAPE. This environment supported at least brief supercell structures, with the bulk of severe hail reports associated with a few discrete storms. Most notable was a storm that pounded parts of Kearney, Phelps, and Harlan Counties with very large hail up to baseball size. Considerable hail damage occurred in the community of Wilcox. Elsewhere across the area, hail up to golf ball size was reported near Pauline in southeast Adams County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 13, 11:55 AM CST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1255 PM CDT MON SEP 13 2010 .AVIATION...18Z TAF. COMPLEX AVIATION FORECAST FOR THE NEXT 24 HOURS. STRATUS DECK ACROSS THE AREA HAS SLOWLY BEEN ERODING FROM THE OUTSIDE IN...HOWEVER KGRI IS IN THE MIDDLE OF THE DECK AND HENCE WILL BE THE LAST TO BREAK OUT. EXPECT VSBYS TO CONTINUE TO IMPROVE THROUGH EARLY AFTERNOON AS AFTERNOON HEATING HELPS TO MIX OUT THE LOW-LEVEL MOISTURE SOMEWHAT...AND CIGS WILL IMPROVE SLOWLY AS WELL. HOWEVER...EVEN IF WE CAN CLEAR OUT THE STRATUS...EXPECT STRATOCU TO QUICKLY DEVELOP GIVEN AMPLE LOW-LEVEL MOISTURE IN PLACE. THUS WILL MAINTAIN AT LEAST AN MVFR CIG THROUGH THE AFTERNOON HOURS. THE NEXT CONCERN IS THUNDERSTORM POTENTIAL THIS AFTERNOON INTO TONIGHT. ALREADY HAVE A FEW ISOLATED CELLS POPPING UP EAST OF KGRI. MAIN SYNOPTIC FRONT WAS LOCATED JUST NORTH OF KGRI...WITH ANOTHER AREA OF ENHANCED SURFACE CONVERGENCE TO THE SOUTHWEST OVER NORTHWEST/NORTH CENTRAL KS ALONG A SURFACE TROUGH. THESE BOUNDARIES WILL SERVE AS FOCI FOR STORMS TO INITIATE ALONG...BUT AS SOME MID-LEVEL FORCING LIFTS EAST INTO THE AREA BY LATE THIS AFTERNOON/EARLY EVENING...COULD SEE ISOLATED TO SCATTERED STORMS POP UP ABOUT ANYWHERE GIVEN MOISTURE/INSTABILITY IN PLACE. WILL HOLD OFF THUNDERSTORM CHANCES AT THE TERMINAL UNTIL 00Z WHEN COVERAGE IS EXPECTED TO INCREASE BUT CAN/T TOTALLY RULE OUT A STORM BEFORE THEN. THUNDERSTORMS WILL THEN PUSH EAST LATE THIS EVENING...AND COULD AGAIN SEE SOME STRATUS AND FOG DEVELOP DURING THE EARLY MORNING HOURS TUESDAY AS LOW LEVELS REMAIN MOIST AND WINDS REMAIN LIGHT. && .PREV DISCUSSION... /ISSUED 823 AM CDT MON SEP 13 2010/ UPDATE...UPDATED GRIDS AND TEXT PRODUCTS TO ACCOUNT FOR NORTHWARD EXPANSION OF STRATUS ACROSS THE CWA AS RICH LOW-LEVEL MOISTURE CONTINUES TO ADVECT NORTH. EXPECT THE STRATUS TO MIX OUT LATE THIS MORNING...BUT CLOUDY/MOSTLY CLOUDY SKIES LOOK TO BE THE RULE FOR THE NEXT 2-3 HOURS. ALSO INSERTED SOME ISOLATED SHOWERS ACROSS THE SOUTHEAST CWA WHERE RADAR HAS SHOWN SOME ISOLATED ACTIVITY CLOSER TO NOSE OF 30 KT LLJ. THESE SHOULD FADE BY LATE MORNING AS LLJ CONTINUES TO VEER AND WEAKEN. LOW-LEVEL MOISTURE ADVECTION HAS ALSO LED TO SOME FOG ACROSS SOUTHERN AREAS...AND HAVE ADDED THIS TO THE FORECAST FOR THIS MORNING AS WELL. PREV DISCUSSION... /ISSUED 354 AM CDT MON SEP 13 2010/ DISCUSSION...THE MAIN FORECAST ISSUE CONTINUES TO BE THE CHANCE FOR THUNDERSTORMS WITHIN THE NEXT 60 HOURS OR SO...AND THE RISK FOR SEVERE WEATHER LATER TODAY. SURFACE MAP EARLY TODAY DEPICTED A FADING SURFACE BOUNDARY ACROSS THE CWFA AND SOUTHERN NEBRASKA IN GENERAL. RICH MOISTURE HAS RETURNED TO THE SOUTHERN CWFA WITH DEWPOINTS IN EXCESS OF 65 DEGREES...WHILE DEWPOINTS IN THE LOWER 50S REMAINED IN THE NORTH. SATELLITE IMAGERY SHOWS A PERSISTENT MOUNTAIN WAVE CLOUD IN THE NORTHEAST COLORADO AND THE NEBRASKA PANHANDLE... WHILE LOW CLOUDS HAVE MADE MORE OF AN APPEARANCE WITH THE MOISTURE RETURN INTO NORTHERN KANSAS. AS MENTIONED...THE FOCUS TODAY IS THUNDERSTORM INITIATION. LOW PRESSURE WILL DEEPEN ALONG THE FRONT RANGE...AND WE SHOULD SEE A WARM/STATIONARY FRONTAL BOUNDARY SET UP ACROSS NORTHERN KANSAS. THE NAM/WRF TEND TO LIGHT UP THE BOUNDARY IN THAT AREA...AS INSTABILITY INCREASES AND STEEP LATE AFTERNOON LOW LEVEL LAPSE RATES DEVELOP IN THE FAVORED AREAS OF NORTHERN KANSAS. GFS/ECMWF AND OTHERS HAVE THE ACTION THE FURTHER NORTH ACROSS SOUTH CENTRAL NEBRASKA. IN EITHER CASE...BULK SHEAR AND INSTABILITY ARE ON TARGET FOR AN INITIAL ROUND OF SEVERE THUNDERSTORMS CENTERED ON OUR CWFA. HAVE PLAYED THE SOUTHERN ANGLE A LITTLE BIT MORE INITIALLY...WITH AN EVOLUTION EAST/NORTHEAST AS LOW LEVEL JET CRANKS UP BY MID EVENING. THE MAIN HAZARDS TODAY WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH A BRIEF TORNADO MAY NOT BE OUT OF THE QUESTION ALONG THE BOUNDARY INITIALLY. ALSO...FAIRLY SLOW STORM MOTION AND COPIOUS MOISTURE AVAILABILITY HIGHLIGHT THE RISK OF ISOLATED SPOTS MEASURING MORE THAN 2 INCHES OF RAIN...AND WOULD NOT BE SURPRISED IF SOME MINOR HYDROLOGIC ISSUES ARISE FOR A TIME. THE SHOWER/STORM ACTIVITY SHOULD TAKE ITS ACT EAST WITH TIME OVERNIGHT... AND TUESDAY STILL LOOKS LIKE A DOWN DAY GENERALLY SPEAKING FOR WIDESPREAD SHOWER/STORMS ACTIVITY. HAVE KEPT THE SMALLISH RAIN RISK GOING...AS AM NOT CONFIDENT TO GO COMPLETELY DRY ALL DAY. ANOTHER ROUND OF THUNDERSTORMS WILL FIRE OVER THE WESTERN HIGH PLAINS BY TUESDAY EVENING...AND LIKELY FEED INTO AT LEAST PARTS OF THE CWFA TUESDAY NIGHT. HARD TO SAY JUST WHERE/WHEN...BUT A DECENT TO GOOD SHOT FOR MORE RAIN. STILL HAVE MAIN THE MAIN UPPER LEVEL ENERGY AND FRONTAL BOUNDARY TO GO THROUGH WEDNESDAY...AND SHOULD ALSO SPARK PRECIPITATION. LOW CLOUDS MAY LIMIT INSTABILITY TO FAR SOUTH/SOUTHEAST CWFA AND SHOULD EXPOSURE TO SEVERE WEATHER AT A MINIMUM...AND CONFINED TO THE FAR SOUTH/SOUTHEAST CWFA. TEMPERATURES WILL LIKELY STRUGGLE FOR LOWER 70S IN THE FAR NORTH... BUT THE 80S ARE EXPECTED SOUTH. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...KB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 432 AM CDT MON SEP 13 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 141200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 432 AM CDT MON SEP 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND TONIGHT ACROSS MUCH OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. THERE IS A RISK FOR SEVERE THUNDERSTORMS...SOME OF WHICH COULD PRODUCE DAMAGING WINDS OF 60 MPH OR MORE...AND LARGE HAIL THE SIZE OF GOLF BALLS OR LARGER. THE SEVERE THUNDERSTORMS WILL FORM ALONG A FRONTAL BOUNDARY EXPECTED TO BE NEAR THE KANSAS AND NEBRASKA STATE LINE BY EVENING. WIND SHEAR AND INSTABILITY WILL SUPPORT THE SEVERE WEATHER...GENERALLY BETWEEN 4 PM AND 10 PM. EVEN AN ISOLATED TORNADO CAN NOT BE COMPLETELY DISCOUNTED...MAINLY PRIOR TO 7 OR 8 PM NEAR THE BOUNDARY. STORM MOTION WILL LIKELY BE EAST...AND SLOW ENOUGH FOR ISOLATED HEAVY RAIN AMOUNTS IN EXCESS OF 2 INCHES TO FALL. THE THUNDERSTORMS WILL NOT ONLY MOVE EAST THROUGH THE EVENING HOURS...BUT ALSO INCREASE IN COVERAGE EAST OF HIGHWAY 281...AS A LOW LEVEL JET PUNCHES INTO THE AREA. EVENTUALLY...ALL OF THE THUNDERSTORM ACTIVITY WILL WEAKEN BY MIDNIGHT...AND GRADUALLY DECLINE IN COVERAGE AND INTENSITY THE REST OF THE NIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THOUGH PROBABLY NOT RAIN FREE...ONLY A FEW ISOLATED THUNDERSTORMS ARE FORECAST DURING THE DAYTIME HOURS TUESDAY. THAT SHOULD CHANGE TUESDAY EVENING AND OVERNIGHT...AS THUNDERSTORMS MOVE INTO THE OUTLOOK AREA FROM NORTHWEST NEBRASKA. THE MAIN COVERAGE SHOULD BE IN SOUTH CENTRAL NEBRASKA...WITH A COUPLE OF STRONG OR BRIEFLY SEVERE STORMS POSSIBLE. ONCE AGAIN...A FEW SPOTS MAY MEASURE SOME LOCALLY HEAVY RAIN. WEDNESDAY WILL BRING A CONTINUED CHANCE FOR THUNDERSTORMS TO THE AREA. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF A GENEVA NEBRASKA...TO PHILLIPSBURG KANSAS LINE. THOSE THUNDERSTORMS SHOULD CLEAR THE AREA BY LATE WEDNESDAY EVENING. FINALLY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE AREA FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR A TIME TODAY... GENERALLY BETWEEN 4 PM AND 10 PM. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
238 PM CDT MON SEP 13 2010
NEZ087-132015-
THAYER NE-
238 PM CDT MON SEP 13 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THAYER COUNTY UNTIL
315 PM CDT...
AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELVIDERE...OR 45 MILES NORTH OF
CONCORDIA...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GILEAD...
ALEXANDRIA...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4011 9759 4030 9762 4033 9736 4026 9735
4012 9736
TIME...MOT...LOC 1939Z 264DEG 23KT 4022 9749The Grand Island radar (KUEX), 90 km away, was scanning. The volume nearest the first event began at 20:11 UTC.
18 hail. Local standard time, as filed.
Damage reports from across town included windows knocked out of homes, roof, siding and shingle damage, cars dented, windshields broken, as well as a lot of crop and tree damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259690, 259691, 259692, 259693, 259694, 259695, 259696, 259697, 259698, 259699, 259700, 259701, 259702, 259703, 259704, 259705, 259706, 259707.